Alert archive / Missouri / Flash Flood Warnings in 2016

Flash Flood Warning 20, NWS Kansas City, MO

June 21, 20164 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 21, 2016, 5:26 AM CDT for 4 counties in Missouri. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2016, 5:26 AM CDT (10:26 UTC)
Expired
Jun 21, 2016, 9:30 AM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Daviess County, MO, DeKalb County, MO, Gentry County, MO, Harrison County, MO

The radar

The Pleasant Hill radar (KEAX), 153 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:01 AM CDTHEAVY RAIN 6Gallatin, MOEVENT TOTAL SO FAR
Jun 21, 7:48 AM CDTHEAVY RAIN 4.25Pattonsburg, MOEVENT TOTAL SO FAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1185 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1185 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

638 
WGUS53 KEAX 211026
FFWEAX
MOC061-063-075-081-211430-
/O.NEW.KEAX.FF.W.0020.160621T1026Z-160621T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
526 AM CDT TUE JUN 21 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI...
  DAVIESS COUNTY IN NORTH CENTRAL MISSOURI...
  GENTRY COUNTY IN NORTHWESTERN MISSOURI...
  NORTHEASTERN DEKALB COUNTY IN NORTHWESTERN MISSOURI...

* UNTIL 930 AM CDT

* AT 524 AM CDT...DOPPLER RADAR AND RAINFALL REPORTS INDICATED
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. 4 TO 6
  INCHES OF RAIN HAS ALREADY FALLEN SINCE LAST EVENING. SEVERAL
  ADDITIONAL BURSTS OF HEAVY RAINFALL IS EXPECTED OVER THE NEXT
  COUPLE OF HOURS. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BETHANY...GALLATIN...ALBANY...STANBERRY...JAMESPORT...
  GILMAN CITY...PATTONSBURG...NEW HAMPTON...COFFEY...JAMESON...
  DARLINGTON...MCFALL...GENTRY...LOCK SPRINGS...SANTA ROSA...
  MARTINSVILLE AND FORD CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4039 9421 4020 9376 3981 9376 3995 9420
      4014 9460 4039 9459

$$

BLAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 4:19 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 21, 4:19 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
419 AM CDT TUE JUN 21 2016

.Discussion...
Issued at 419 AM CDT TUE JUN 21 2016

Well, at least some folks in the region are getting rain. Monday
afternoon a cold front settled in across northern Missouri, which in
the heat of the day was responsible for sparking thunderstorms
across northern Missouri. This initial afternoon activity ramped
down around sunset, but the onset of the nocturnal jet help
reinvigorate storms during the late night hours. Additionally, the
nocturnal jet has kept storms developing along an elevated boundary
arching from east central Nebraska into northwest and north central
Missouri. The persistent isentropic assent across this boundary has
kept storms percolating well into the early morning hours, with
individual storms moving southeast as they develop. This has already
resulted in some areas of northern Missouri getting raked by
multiple storms, causing some local flooding issues.

For the rest of Today...morning convection will persist across north
central and northeast Missouri though sunrise with the help of the
nocturnal jet. As such, it's expected that the what storms are
ongoing at sunrise will start to dissipate as the nocturnal jet
mixes out in the heat of the morning. This should focus any
remaining activity across far northeast Missouri and parts of Iowa
farther north and east late this morning and into the afternoon
hours. As such, the risk of further severe storms looks rather low
after this early morning activity moves out. Otherwise, with the
frontal boundary lifting back to the north as a warm front, expect
temperatures to be rather hot again, though the cloud cover and
lingering convection should take the edge off the heat across north
central through northeast Missouri, leaving highs up there in the
80s. Farther south and west, read along and south of the Missouri
River, temperatures will likely range through the low to mid 90s
with heat indices bubbling up around 100 degrees.

Wednesday continue to look like the hottest day of the week. Models
all point at shortwave trough moving through the prevailing
westerlies to our north today through Wednesday. As such the thermal
ridge axis will get bent over across eastern Kansas and Missouri,
spreading 850mb temperatures in the mid-20 centigrade across the
region. Abundant sunshine, southerly winds, and a bit of extra
heating ahead of the weak cold front that the northern Plains trough
is dragging with it, should all help to send afternoon highs well
into mid to upper 90s. Add in the moisture from our recent rain, and
expected heat indices for Wednesday will range around 105 to 110
degrees.

Wednesday night on through the weekend...will see more unsettled
weather prevailing. After the blast furnace of a day Wednesday, a
weak cold front is expected to settle into northern Missouri, much
like Monday's settling front -though timing is slightly different-.
This will give us a chance for storms again Thursday night into
Friday. While storms will once again likely be rather scattered in
nature, the general trend will take the edge of the heat from
Wednesday, with highs falling back into the low 90s and upper 80s
for the tail end of the work week and into the weekend.
Additionally, expect another northern Plains shortwave trough, this
one a bit bigger and more robust, to move across the Plains dragging
yet another storm inducing front across eastern Kansas and Missouri
this weekend keeping the hope of rain alive for those that haven't
seen much lately.

&&

.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1051 PM CDT MON JUN 20 2016

Mainly VFR conditions are expected through the TAF period, although
there are still some indications that a few isolated thunderstorms
could develop across southeast NE late tonight and build southward
into all TAF sites after 09z. Will continue to use VCTS to show the
potential, but overall low probability of these storms impacting any
one of the TAF sites. Winds will be variable in direction in the wake
of this evening's frontal passage, but should eventually return to
southeast and then south during the morning hours.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Cutter
Aviation...Laflin

In the hours before

Local storm report, Jun 21, 12:56 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 AM CDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             BUCKNER                 39.13N 94.20W
06/21/2016  E1.00 INCH       JACKSON            MO   TRAINED SPOTTER

&&

JWELSH
Special weather statement, Jun 21, 1:16 AM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
116 AM CDT TUE JUN 21 2016

MOZ038-044-210700-
JOHNSON MO-LAFAYETTE MO-
116 AM CDT TUE JUN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE AND
NORTHWESTERN JOHNSON COUNTIES UNTIL 200 AM CDT...

AT 116 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OAK GROVE...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAK GROVE...ODESSA...HIGGINSVILLE...LAKE LAFAYETTE...NAPOLEON...
BATES CITY AND PITTSVILLE.

THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 30 AND
50.

LAT...LON 3898 9411 3913 9410 3900 9372 3882 9402
TIME...MOT...LOC 0616Z 323DEG 16KT 3903 9410

BLAIR
Local storm report, Jun 21, 1:22 AM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
122 AM CDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     TSTM WND DMG     4 S KEARNEY             39.31N 94.36W
06/21/2016                   CLAY               MO   LAW ENFORCEMENT

            LARGE TREE DOWN NEAR INTERSECTION OF NEBO HILLS RD AND
            ROAD 112TH

&&

SBLAIR
Local storm report, Jun 21, 1:25 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
125 AM CDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     TSTM WND DMG     BUCKNER                 39.13N 94.20W
06/21/2016                   JACKSON            MO   PUBLIC

            SOCIAL MEDIA REPORTED TREES UPROOTED AND DOWN, ALSO DIME
            SIZED HAIL.

&&

JBARHAM
Local storm report, Jun 21, 3:09 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
309 AM CDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     TSTM WND DMG     3 SW KEARNEY            39.34N 94.40W
06/20/2016                   CLAY               MO   TRAINED SPOTTER

            SEVERAL BRANCHES 3-4 INCH DIAMETER SNAPPED IN THE
            AREA...DELAYED REPORT

&&

SBLAIR
Local storm report, Jun 21, 4:15 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 AM CDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 AM     HEAVY RAIN       1 W GALLATIN            39.91N 93.98W
06/21/2016  M5.00 INCH       DAVIESS            MO   CO-OP OBSERVER

            MEASURED 5 INCHES IN RAIN GAUGE

&&

SBLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:01 PM CDTAreal Flood AdvisoryEAXChariton, Linn, Sullivan3 hr
Jun 20, 7:16 PM CDTSpecial Weather StatementEAXRay29 min
Jun 20, 8:00 PM CDTSpecial Weather StatementEAXRandolph30 min
Jun 20, 10:24 PM CDTSpecial Weather StatementEAXCaldwell51 min
Jun 20, 11:24 PM CDTSpecial Weather StatementEAXClay36 min
Jun 20, 11:42 PM CDTSevere Thunderstorm WarningEAXClay33 min
Jun 21, 12:00 AM CDTSevere Thunderstorm WarningEAXBuchanan, Platte45 min
Jun 21, 12:07 AM CDTSevere Thunderstorm WarningEAXClay, Jackson, Ray38 min
Jun 21, 12:34 AM CDTSevere Thunderstorm WarningEAXJackson, Lafayette41 min
Jun 21, 1:16 AM CDTSpecial Weather StatementEAXLafayette44 min
Jun 21, 2:10 AM CDTAreal Flood WarningEAXDaviess, DeKalb, Gentry6 hr
Jun 21, 4:56 AM CDTAreal Flood WarningEAXDaviess, Gentry, Harrison, Worth6 hr
Jun 21, 6:42 AM CDTAreal Flood WarningEAXGrundy, Linn, Livingston3 hr
Jun 21, 7:48 AM CDTSpecial Weather StatementEAXAdair27 min
Jun 21, 8:13 AM CDTAreal Flood WarningEAXDaviess, DeKalb, Gentry3 hr
Jun 21, 8:17 AM CDTSpecial Weather StatementEAXAdair28 min
Jun 21, 8:33 AM CDTSpecial Weather StatementEAXAndrew27 min
Jun 21, 9:31 AM CDTRiver Flood WarningEAXLinn, Livingston60 hr
Jun 21, 9:31 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston3 days
Jun 21, 10:03 AM CDTAreal Flood WarningEAXGrundy, Linn, Livingston117 min
Jun 21, 11:27 AM CDTAreal Flood WarningEAXCaldwell, Clinton, Daviess, DeKalb, Gentry, Grundy and 5 more9 hr
Jun 21, 2:47 PM CDTExcessive Heat WarningEAXClay, Jackson, Platte30 hr
Jun 21, 2:47 PM CDTHeat AdvisoryEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 28 more30 hr

Nearby

Flash Flood Warnings in Missouri, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.